T O P I C ††† R E V I E W
Member # 568
posted 01-16-2002 07:17 PM
Just wanted to put up a thread about potentially dangerous herbal supplements and news about them. This is not to say that all herbal supplements are bad. Some are very helpful.Bbut like any other drug, there can be side effects, and because supplements aren't subject to the same restrictions as regular pharmaceuticals, sometimes these side effects come to light a little too late.
Today's NYTimes has an article about kava kava and how it has been linked to liver damage. Kava kava is an herbal supplement used for stress relief, but it has been banned in France, Germany, Switzerland, and is being withdrawn in the UK following several cases of liver toxicity and a few deaths. In the States, some 60 cases of liver damager have been reported, yet there is no ban on kava kava.
http://www.nytimes.com/2002/01/16/dining/16WELL.html (link requires free registration)
srm? wtf? iyhta ... rtfm!
Member # 6341
posted 01-18-2002 12:08 AM
while it may not be a caution to the same degree, it seems relevent to this site to note that st johns wort (an herbal anti-depressent) can interact with, and affect the effectivenes of the pill (much as prozac can), and in turn, the pill may be able to counteract the st johns wort. the best thing to do would be to consult with a doctor to find out if that's an issue with the pill you are taking, and the amount of the herb you are taking...
Member # 568
posted 03-26-2002 08:44 PM
more about kava kava and liver damage
oh, don't even po-mo me, baby...
Member # 568
posted 04-10-2002 11:25 PM
St. John's Wort an article in the Sf Chronicle reports that new studies show that there were flaws in the original research regarding St. John's Wort. Apprently, the first study had flawed sampling -- they tested the wrong group of patients. Meanwhile, new studies show that while St. John's Wort may be a good mood-lifter for mild depression, it fares as well as placebos in tests with sufferers of sever depression.
sorry, i lost the link to the article, but i'm sure a yahoo news serach will turn something up.
oh, don't even po-mo me, baby...
Member # 8964
posted 11-19-2002 02:10 PM
Source: Health Magazine, Alternatives Section, October 1998 Issue
"Popular books tout kava as a natural tranquilizer that will make drugs obsolete."
"Even food manufacturers are getting into the act, marketing kava-laced snacks that, alas, contain far too little of the herb to have the desired effect."
"Kava seems poised to become this yearís Saint-Johnís-wort, generating torrents of hype, yet providing real relief to some people seeking alternatives to prescription drugs."
"In Europe the herb is now used to treat several ailments, including menstrual cramps, muscle tension, and insomnia."
"But the evidence for kavaís effectiveness is strongest when it comes to easing cases of anxiety."
"When everyday worries get so overwhelming that they interfere with social interactions and sleep."
"Harold Bloomfield, a U.S. psychiatrist and author of Healing Anxiety With Herbs, says kava is the better choice for cases of mild anxiety because itís free of the side effects, such as addiction and impaired memory, that benzodiazepines can bring."
"The effects of this tropical mood enhancer are subtle."
"Kava is no more powerful than a strong cup of coffee, but it works the opposite direction, says Lamont Lindstrom, an anthropologist at the University of Tulsa"
I just got a bottle of kava kava root. I'm using it for a relaxant, mood enhancer, and just to feel better. But since I have got some more details about it, I'm not sure if it's such a good idea.
Member # 1679
posted 11-19-2002 03:50 PM
Olive, I'd just point out that the article you site is over 4 years old! In the medical community, that's not necessarily cutting edge, or even true anymore. The article Gummy linked in about the dangers of kava is dated from this year.
Many drugs and herbs have effects that won't show up until long term studies can be done and observed. So basing what you take upon 4 year old information may not be the smartest thing to do. Remember that dietary suppliments are not required to be tested or approved before they're released to the public, so certainly be careful with them. The effects of the latest herbal cure-all may not show up for years! I'm not against herbal medicines, many herbs do have medicinal properties. However, be careful what you take, and how you take it. And certainly keep up on the latest developments and inform your doctor that you're taking it.
KittenGoddess Scarleteen Sexpert (and Labia Lady)
Member # 1896
posted 11-21-2002 08:57 AM
One more article on kava kava and liver damage
Liver Failure Often Due to Supplements - Diet Aids, Herbal Supplements May Play A Role In Organ Failure
quote: You could lose a lot more than a few pounds with some over-the-counter diet aids and herbal supplements: You could lose your liver or even your life, researchers from the Oregon Health Sciences University suggest.
They studied 20 patients who were scheduled for liver transplants due to sudden onset of liver failure. The only possible explanation for organ failure in 11 of the 20 was that they had used either a weight-loss supplement with or without the herb kava, or common herbal supplements that are known or believed be toxic to the liver, report David R. Stolpman, MD, and colleagues at the American Association for the Study of Liver Diseases meeting.
This devastating disease is described as a "true medical emergency." Sudden liver failure is usually caused by an injury to the liver from a viral infection, or when a person eats or drinks a substance that is poisonous to the liver. The injury results in a rapid, massive destruction of liver cells, causing jaundice (yellowing of the skin and whites of the eyes), blood clotting problems, and changes in mental status, which may include confusion or coma. The condition, which is uncommon but not rare, can also lead to failure of other organs.
Olive, I'd really think twice befoer continuing your kava supplements. It's super important to stay on track with news regarding supplements, just like Kitto said, the article you quote is several years old, and I personally would not continue using kava in light of these news.
If you are still not convinced, how about discussing this with a health care professional and see what she/he says?
Caro ~Scarleteen Sexpert~ Spike: (In response to being asked to fight a troll) "I would, but I'm paralyzed with not caring very much."
Member # 568
posted 12-09-2002 09:24 PM
A story on ma huang (ephedra) and how it's being phased out because it is *dangerous*. it also talks about newer supplements made from bitter orange
Citrus aurantium. it's not been tested either, so its safety is also suspect.
Correlation does not equal causation.